Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 15, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jan 24, 2002, 3:57 PM CST for Clarke County, Lauderdale County, Mississippi. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 24, 2002, 3:57 PM CST (21:57 UTC)
- Expired
- Jan 24, 2002, 4:30 PM CST
- In force
- 33 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Clarke County, MS, Lauderdale County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 24, 4:05 PM CST | Thunderstorm Wind | Quitman, MS | A squall line moved through the area producing damaging straight-line winds that blew down a barn. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 24, 2:30 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 242157 SVRJAN MSC023-075-242230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 355 PM CST THU JAN 24 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI CLARKE COUNTY IN EAST CENTRAL MISSISSIPPI * UNTIL 430 PM CST * AT 355 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES WEST OF YORK IN LAUDERDALE COUNTY TO 18 MILES NORTHEAST OF LAUREL...MOVING EAST AT AT 35 MPH. * SEVERE THUNDERSTORMS WILL... BE NEAR QUITMAN AT 405 PM CST EXPECT WINDS UP TO 65 MPH WITH THIS LINE OF STORMS WHICH WILL DOWN TREES AND POWER LINES. TAKE COVER UNTIL THE STORMS HAVE PASSED. LAT...LON 3246 8852 3187 8888 3188 8854 3231 8844
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 3:05 PM CST, 52 minutes earlier.
Area forecast discussion, Jan 24, 3:05 PM CST, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 305 PM CST THU JAN 24 2002 UPPER LOW/VORT MAX OVER TX PUSHING NE THROUGH AFTERNOON...WITH CONVECTION DEVELOPING OVER ARLATX INTO LOWER MS RIVER VALLEY. DYNAMIC STORM SYSTEM PRODUCING HEAVY RAINFALL/GUSTY WINDS/SEVERE STORMS OVER CWFA. SURFACE BOUNDARY APPROACHING MACON...TO KJAN...TO NATCHEZ LINE AT 20Z. AIRMASS SOGGY/UNSTABLE AHEAD OF SURFACE FRONT WITH DEWPOINTS IN MID 60S TO AROUND 70. STORMS FUELED BY GUSTY S SURFACE WINDS/SW MID-LEVEL WINDS/ALIGNMENT OF UPPER-LEVEL JET COMBINED/PRODUCING SIGNIFICANT SHEAR/HELICITY. TEMPS/DEWPOINTS DROPPING RAPIDLY BEHIND BOUNDARY IN NLY FLOW. TEMPS NWRN ZONES ALREADY INTO 40S/50S WITH LIGHT FOG. ETA/AVN CLOSE ON DEVELOPMENTS. MODELS PUSH BOUNDARY S/E INTO SRN MS ZONES THIS EVENING. AS UPPER-LEVEL JET MAX PUSHES TO NEW ENGLAND... TAIL OF JET REMAINS OVER ARLAMS. CWFA REMAINS IN FAVORABLE RIGHT- REAR QUADRANT OF EXITING JET...AS POSITIVELY TILTED 500 MB TROUGH PUSHING INTO SRN MS THROUGH 00Z SAT. ISENTROPIC FORCING/UPGLIDE REMAINS STRONG THROUGH TONIGHT. SRLY SURFACE WINDS AT 5 TO 15 MPH WITH HIGHER GUSTS CONTINUING...AS LOWER-LEVEL JET REMAINS NEAR 30 KTS ESPECIALLY OVER SERN ZONES. EXPECT STRONG STORMS WILL DEVELOP THIS PM. DAMAGING STRAIGHT-LINE WINDS HAVE BEEN REPORTED/REMAINS GREATEST THREAT. HOWEVER...GIVEN STRONG SHEAR/HELICITY PATTERNS... COULD SEE ISOLATED TORNADOES THROUGH TONIGHT. LOCALLY HEAVY RAINFALL MAY DEVELOP IN ISOLATED STORMS. HOWEVER... WILL NOT REISSUE FLASH FLOOD WATCH...SINCE SYSTEM APPEARS TO BE MOVING BIT FASTER NOW. FASTER MOVEMENT SHOULD PRECLUDE TRAINING EFFECT OF STORMS/HELP LIMIT HEAVY RAINFALL DEVELOPMENT. BY 12Z FRI...SURFACE FRONT INTO NRN FL/CLOUDS LINGERING OVER CWFA. PRECIP WATER VALUES DROP FROM OVER 1.5 IN ETA/AVN AT 00Z FRI TO LESS THAN 1.0 BY 12Z FRI. WITH MID-LEVEL SWLY FLOW PUSHING OVER COLD POOL BEHIND FRONT/850 MB THERMAL TROUGH REMAINING W OF CWFA...WILL LEAN TOWARDS WETTER NGM GUID ON RAINFALL THROUGH FRI. THEREFORE...WILL KEEP LOW POPS MAINLY SERN ZONES INTO FRI MORNING. AIRMASS RAPIDLY DRIES OUT DURING DAY FRI IN STRONG ISENTROPIC DOWNGLIDE. PRECIP WATER VALUES DROP BELOW 0.5 BY 18Z FRI...AS SURFACE WINDS BECOMING N AT 5 TO 15 MPH. MID-LEVEL FLOW FROM 500 MB TO 700 MB BECOMES NEAR ZONAL ACROSS SRN STATES PATTERN PERSISTS THROUGH 00Z SUN. AS A RESULT...CLOUDS DECREASING FRI AFTERNOON... WITH MOSTLY CLEAR CONDITIONS EXPECTED FROM 00Z SAT THROUGH REMAINDER OF SHORT-TERM. AT SAME TIME...MID-LEVEL/SURFACE HIGH PRESSURE AREAS BUILD E INTO LOWER MS RIVER VALLEY. TEMPS GUID ALL OVER PLACE. PREFER MAV SOLUTION FOR TONIGHT. AVN/FWC/FAN CLOSE ON FRI NIGHT. BELIEVE MAV TOO WARM FOR FRI/SAT HIGHS INTEND TO GO SLIGHTLY LOWER TOWARDS NGM SOLUTIONS. .EXTENDED FORECAST... PER MRF/NOGAPS...HIGH PRESSURE/DRY AIRMASS REMAIN OVER CWFA THROUGH WEEKEND. SLOWLY INCREASING PRECIP WATER/RELATIVE HUMIDITY VALUES DEVELOP DURING DAY SUN AS FLOW BECOMING MORE SE-S AT SURFACE. GOOD INFLOW FROM GULFMX CONTINUES ON MON. CHANCE OF PRECIP RETURNS AFTER 00Z TUE IN MRF/BY 12Z TUE IN NOGAPS...AS LOW PRESSURE AREA MOVES OVER PLAINS. ASSOCIATED FRONTAL BOUNDARY PUSHES TO ARLAMS BY 12Z TUE. IN MRF...INCREASING SHEAR WILL MAKE THUNDERSTORMS POSSIBLE. MAIN DYNAMICS PUSH N INTO GREAT LAKES BY 00Z WED...WITH SURFACE FRONT STILL INTO MS. ANOTHER SYSTEM DEVELOPS OVER CENTRAL PLAINS BEHIND TUES FRONT... THEN PUSHES RAPIDLY INTO GREAT LAKES REGION BY THU. SINCE HIGH PRESSURE BUILDS RAPIDLY BEHIND SYSTEM OVER MID MS RIVER VALLEY/ MOISTURE RETURN LIMITED. ATTM EXPECT LITTLE IMPACT ON CWFAS WEATHER THU. .PRELIMINARY NUMBERS... JAN 43/53/35/59 39 91000 MEI 47/54/35/60 38 +2-00 .JAN... AR...NONE. LA...NONE. MS...NONE.
In the hours before
Special weather statement, Jan 24, 11:38 AM CST, 4 hours 19 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1138 AM CST THU JAN 24 2002 ...THUNDERSTORMS... THUNDERSTORMS...SOME SEVERE ARE POSSIBLE TODAY ACROSS THE LOWER MISSISSIPPI VALLEY. THE MAIN THREAT WILL BE ACROSS EAST CENTRAL LOUISIANA AND INTO PORTIONS OF CENTRAL AND SOUTH MISSISSIPPI AS THE ATMOSPHERE DESTABILIZES. STRONG JET WINDS ALOFT...COMBINED WITH HIGH MOISTURE LEVELS AND WARM TEMPERATURES TODAY WILL RESULT IN SOME SEVERE STORMS WITH THE MAIN THREAT BEING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS IS LIKELY THROUGH TONIGHT...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS OVER CENTRAL AND SOUTHERN MISSISSIPPI. ...FLOODING... A FLASH FLOOD WATCH IS IN EFFECT ACROSS EXTREME SOUTHEAST ARKANSAS... NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI FOR TODAY. FLOODING IS POSSIBLE ALONG AND NORTH OF A LINE FROM HARRISONBURG LOUISIANA TO FAYETTE MISSISSIPPI TO QUITMAN THROUGH LATE AFTERNOON. PERIODS OF HEAVY RAINFALL ARE ALSO POSSIBLE THIS AFTERNOON FROM NATCHEZ TO HATTIESBURG AS THUNDERSTORMS DEVELOP ACROSS SOUTH MISSISSIPPI. A COLD FRONT WILL MOVE SLOWLY SOUTHWARD TODAY. HEAVY RAINFALL WILL BE MOST PERSISTENT ALONG AND JUST TO THE REAR OF THE FRONT. PERIODS OF HEAVY RAINFALL ARE ALSO POSSIBLE ACROSS AREAS AHEAD OF THE FRONT AS THUNDERSTORMS DEVELOP DURING THE AFTERNOON. LOCALIZED RAINFALL AMOUNTS FROM 2 TO 4 INCHES ARE POSSIBLE. RAINFALL WILL TAPER OFF FROM THE NORTHWEST DURING THE AFTERNOON AS THE FRONT EDGES TO THE SOUTH. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Jan 24, 1:13 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
113 PM CST THU JAN 24 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0109 PM 2SW ETHEL MS WIND DAMAGE
01/24/02 ATTALA HAM SPOTTER REPORT OF
TREES DOWN AT
INTERSECTION OF HWY 12
AND NATCHEZ TRACE
PARKWAY. THE PARKWAY HAS
BEEN CLOSED.Local storm report, Jan 24, 2:03 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
203 PM CST THU JAN 24 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0154 PM RICHLAND MS WIND DAMAGE
01/24/02 RANKIN NUMEROUS TREES AND
POWERLINES DOWN...
REPORTED BY EOCSpecial weather statement, Jan 24, 2:28 PM CST, 1 hour 29 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 228 PM CST THU JAN 24 2002 ...THUNDERSTORMS... THUNDERSTORMS...SOME SEVERE ARE POSSIBLE TODAY ACROSS THE LOWER MISSISSIPPI VALLEY. THE MAIN THREAT WILL BE ACROSS EAST CENTRAL LOUISIANA AND INTO PORTIONS OF CENTRAL AND SOUTH MISSISSIPPI AS THE ATMOSPHERE DESTABILIZES. STRONG JET WINDS ALOFT...COMBINED WITH HIGH MOISTURE LEVELS AND WARM TEMPERATURES TODAY WILL RESULT IN SOME SEVERE STORMS WITH THE MAIN THREAT BEING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS IS LIKELY THROUGH TONIGHT...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS OVER CENTRAL AND SOUTHERN MISSISSIPPI. ...FLOODING... A FLASH FLOOD WATCH IS IN EFFECT ACROSS EXTREME SOUTHEAST ARKANSAS... NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI FOR TODAY. FLOODING IS POSSIBLE ALONG AND NORTH OF A LINE FROM HARRISONBURG LOUISIANA TO FAYETTE MISSISSIPPI TO QUITMAN THROUGH LATE AFTERNOON. PERIODS OF HEAVY RAINFALL ARE ALSO POSSIBLE THIS AFTERNOON FROM NATCHEZ TO HATTIESBURG AS THUNDERSTORMS DEVELOP ACROSS SOUTH MISSISSIPPI. A COLD FRONT WILL MOVE SLOWLY SOUTHWARD TODAY. HEAVY RAINFALL WILL BE MOST PERSISTENT ALONG AND JUST TO THE REAR OF THE FRONT. PERIODS OF HEAVY RAINFALL ARE ALSO POSSIBLE ACROSS AREAS AHEAD OF THE FRONT AS THUNDERSTORMS DEVELOP DURING THE AFTERNOON. LOCALIZED RAINFALL AMOUNTS FROM 2 TO 4 INCHES ARE POSSIBLE. RAINFALL WILL TAPER OFF FROM THE NORTHWEST DURING THE AFTERNOON AS THE FRONT EDGES TO THE SOUTH. ...NON PRECIPITATION... GUSTY WIND WILL OCCUR OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THIS AFTERNOON AND EVENING. THE LEADING EDGE OF THE STRONG WIND WILL OCCUR ALONG THE COLD FRONT. THE FRONT...WHICH EXTENDED FROM FERRIDAY LOUISIANA TO JACKSON MISSISSIPPI TO MACON DURING THE EARLY AFTERNOON...WILL MOVE NEAR A LINE FROM COLUMBIA TO QUITMAN AROUND SUNSET. WIND AHEAD OF THE FRONT WILL BE FROM THE SOUTH FROM 10 TO 15 MPH. THEY WILL SWITCH TO THE NORTH AS THE FRONT PASSES AND INCREASE TO 15 TO 25 MPH WITH POSSIBLE GUSTS TO 40 MPH. CAUTION IS ADVISED ON AREA LAKES. MOTORISTS DRIVING HIGH PROFILE VEHICLES SHOULD ALSO EXERCISE CAUTION. BREEZY CONDITIONS WILL CONTINUE AFTER SUNSET BEHIND THE FRONT AND WILL SLOWLY DIMINISH DURING THE EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Jan 24, 2:31 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
231 PM CST THU JAN 24 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0154 PM RICHLAND MS WIND DAMAGE
01/24/02 RANKIN NUMEROUS TREES AND
POWERLINES DOWN...
REPORTED BY EOC
0200 PM 2NW BRANDON MS WIND DAMAGE
01/24/02 RANKIN TREE DOWN AT APARTMENT
COMPLEX 2603 OLD BRANDON
ROAD...KNOCKED DOWN A
FENCE. PUBLIC REPORTLocal storm report, Jan 24, 2:45 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CST THU JAN 24 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM MS WIND DAMAGE
01/24/02 HINDS NUMEROUS TREES DOWNED
ACROSS COUNTY...MANY ON
HOMES WITH SEVERAL HOUSES
HAVING SIGNIFICANT
DAMAGE...REPORTED BY EOC
0230 PM MORTON MS WIND DAMAGE
01/24/02 SCOTT STRUCTURAL DAMAGE
REPORTED TO BUILDINGS...
NUMEROUS TREES DOWN
THROUGHOUT THE COUNTY...
REPORTED BY SOThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 3:18 AM CST | Severe Thunderstorm Warning | JAN | Bolivar | 27 min |
| Jan 24, 6:46 AM CST | Flash Flood Warning | JAN | Sunflower | 3 hr |
| Jan 24, 6:59 AM CST | Flash Flood Warning | JAN | Grenada | 3 hr |
| Jan 24, 7:18 AM CST | Flash Flood Warning | JAN | Leflore | 3 hr |
| Jan 24, 8:10 AM CST | Flash Flood Warning | JAN | Washington | 3 hr |
| Jan 24, 8:52 AM CST | Flash Flood Warning | JAN | Bolivar | 3 hr |
| Jan 24, 8:59 AM CST | Flash Flood Warning | JAN | Carroll | 3 hr |
| Jan 24, 9:46 AM CST | Flash Flood Warning | JAN | Sunflower | 3 hr |
| Jan 24, 10:01 AM CST | Flash Flood Warning | JAN | Grenada | 3 hr |
| Jan 24, 11:03 AM CST | Flash Flood Warning | JAN | Washington | 3 hr |
| Jan 24, 11:39 AM CST | Tornado Warning | JAN | Attala, Holmes | 51 min |
| Jan 24, 12:41 PM CST | Tornado Warning | JAN | Attala | 49 min |
| Jan 24, 1:33 PM CST | Severe Thunderstorm Warning | JAN | Hinds, Madison | 42 min |
| Jan 24, 1:46 PM CST | Severe Thunderstorm Warning | JAN | Rankin | 59 min |
| Jan 24, 1:56 PM CST | Severe Thunderstorm Warning | JAN | Leake | 34 min |
| Jan 24, 1:56 PM CST | Severe Thunderstorm Warning | JAN | Claiborne, Copiah | 49 min |
| Jan 24, 2:06 PM CST | Severe Thunderstorm Warning | JAN | Scott, Simpson, Smith | 54 min |
| Jan 24, 2:31 PM CST | Tornado Warning | JAN | Simpson | 29 min |
| Jan 24, 2:40 PM CST | Severe Thunderstorm Warning | JAN | Neshoba, Newton | 35 min |
| Jan 24, 2:55 PM CST | Tornado Warning | JAN | Neshoba, Newton | 35 min |
| Jan 24, 2:58 PM CST | Severe Thunderstorm Warning | JAN | Copiah, Lincoln | 32 min |
| Jan 24, 3:05 PM CST | Tornado Warning | JAN | Jasper, Marion, Smith | 25 min |
| Jan 24, 3:07 PM CST | Tornado Warning | JAN | Jasper, Smith | 23 min |
| Jan 24, 3:10 PM CST | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale | 50 min |
| Jan 24, 3:16 PM CST | Tornado Warning | JAN | Simpson | 29 min |
| Jan 24, 3:24 PM CST | Tornado Warning | JAN | Covington, Jefferson Davis, Lamar | 36 min |
| Jan 24, 3:33 PM CST | Severe Thunderstorm Warning | JAN | Jasper, Newton, Smith | 42 min |
| Jan 24, 3:36 PM CST | Severe Thunderstorm Warning | JAN | Lawrence, Lincoln | 39 min |
| Jan 24, 3:43 PM CST | Tornado Warning | JAN | Jones | 32 min |
| Jan 24, 3:50 PM CST | Tornado Warning | JAN | Jasper | 40 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.